Montana, 2017

High Wind and Strong Wind in Montana, April 7, 2017

April 7, 2017 · NWS MSO · 4 events in 4 counties and zones

Strong wind gusts from showers and thunderstorms caused significant tree damage, as well as localized roof and sign damage across western Montana. Kalispell, Missoula and the Polson Kerr Dam climate stations reported all-time record precipitation for the combined February and March months, and it is thought the saturated soils from this contributed to the tree damage.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Strong wind gusts from showers and thunderstorms caused significant tree damage, as well as localized roof and sign damage across western Montana. Kalispell, Missoula and the Polson Kerr Dam climate stations reported all-time record precipitation for the combined February and March months, and it is thought the saturated soils from this contributed to the tree damage. Stronger than normal mid-level winds caused very fast moving storms. This resulted in outflow winds being stronger than what would normally be expected from the relatively moderate strength storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 7, 2:41 AM MST, 7 hours 49 minutes earlier.

Area forecast discussion, Apr 7, 2:41 AM MST, 7 hours 49 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
341 AM MDT Fri Apr 7 2017

...SNOW POSSIBLE IN PORTIONS OF NORTH-CENTRAL IDAHO AND WEST-
CENTRAL/SOUTHWEST MONTANA SATURDAY INTO SUNDAY MORNING...

.DISCUSSION...Our next weather system will begin to move into the
Northern Rockies this morning. First, light rain showers will
spread northeast from north-central Idaho early this morning, into
western Montana later this morning after sunrise. This afternoon
the atmosphere will become more unstable with the afternoon
heating and lift from an approaching front. Along this front, we
are expecting isolated thunderstorms to develop, some could be
strong. The majority of these storms will remain below severe
limits (60 mph wind gusts & quarter size hail), however, some
convective parameters we look at (wind shear & lapse rates for
example) will be conducive for isolated wind gusts of 40 to 50
mph. Areas most likely to see the stronger storms will be points
between the Camas Prairie in Idaho, east to Missoula, and
northwest to Lincoln and Flathead Counties. Timing will be anytime
between 1PM-6PM MDT.

Conditions will quite down overnight tonight, before our next
disturbance begins to impact the region Saturday morning. The
difference with this disturbance from today's, will be a closed
mid-level low circulation which will bring cooler air down to the
surface. Snow levels could be as low as 4000-4500 feet by Saturday
evening under a localized enhanced band of precipitation,
described below.

As we move into Saturday evening model guidance are focusing on
an area of enhanced precipitation with a passing center of low
pressure. Rain will likely change to snow at all elevations in
the path of the low. So the main question is, what will the path
of this low be? The NAM and GFS have a similar path for the center
of low, which they have forecast to pass through eastern Idaho
County, near Missoula, and over Seeley Lake during the evening.
These two models have the timing of the low passage three hours
different with the GFS being faster. Overall, we need to watch the
progression of this low for moderate impacts and maybe a period
of high impact snow later in the day on Saturday and continuing
into Sunday morning in portions of north-central Idaho and west-
central/southwest Montana. Showers on Sunday will have a
decreasing trend through the day as the weather system exits.

Monday is forecast to start off under high pressure with another
trough to arrive by the afternoon and with it more precipitation.
On and off showers are possible for the remainder of the week
under southwesterly flow aloft, and extended model guidance show
the potential for a stronger weather system for the end of the
week.

&&

.AVIATION...Mid to high level clouds will be on the increase from
the southeast in central Idaho, to the northeast into western
Montana this morning. Light rain showers will develop just after
sunrise, that could briefly lower ceilings for all aviation sites
in the region. Later this afternoon, after 07/1800Z, a strong
cold front will move through north-central Idaho, into western
Montana that could also bring scattered thunderstorms along with
it. Aviation sites KMSO, KBTM, and perhaps KSMN have the best
chance for seeing any thunderstorms. These thunderstorms will be
capable of producing brief wind gusts up to 40kts. Timing will
likely be between 07/1900Z-07/2300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Apr 7, 9:03 AM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
1003 AM MDT FRI APR 7 2017

MTZ001-004-071645-
Lower Clark Fork Region MT-Kootenai/Cabinet Region MT-
1003 AM MDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MINERAL...SOUTH
CENTRAL LINCOLN...NORTHWESTERN SANDERS AND SOUTHWESTERN FLATHEAD
COUNTIES UNTIL 1045 AM MDT...

At 1002 AM MDT, Doppler radar was tracking a strong thunderstorm over
Mullan, or near Wallace, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Thompson Falls, Saltese, Snider, Belknap, White Pine, East Portal,
Trout Creek, Bend, Tuscor and Taft.

LAT...LON 4815 11558 4785 11486 4735 11556 4742 11569
      4742 11576 4745 11571 4746 11565 4748 11563
      4748 11568 4752 11571 4753 11570 4754 11575
      4759 11569 4762 11569 4764 11573 4770 11573
      4772 11578 4776 11581
TIME...MOT...LOC 1602Z 215DEG 48KT 4749 11579
Special weather statement, Apr 7, 9:32 AM MST, 58 minutes before
Special Weather Statement
National Weather Service Missoula MT
1032 AM MDT FRI APR 7 2017

IDZ005-MTZ004-071715-
Northern Clearwater Mountains ID-Lower Clark Fork Region MT-
1032 AM MDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEARWATER...EAST
CENTRAL MINERAL...NORTHWESTERN MISSOULA AND SOUTH CENTRAL SANDERS
COUNTIES UNTIL 1115 AM MDT/1015 AM PDT/...

At 1031 AM MDT/931 AM PDT/, Doppler radar was tracking a strong
thunderstorm 25 miles southwest of Tarkio, or 28 miles southwest of
Superior, moving northeast at 50 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Superior, Riverbend, Tarkio, Quartz and Lozeau.

LAT...LON 4693 11528 4694 11496 4697 11501 4697 11505
      4704 11509 4707 11513 4732 11483 4714 11453
      4667 11528 4679 11545
TIME...MOT...LOC 1631Z 222DEG 52KT 4685 11521
Special weather statement, Apr 7, 9:52 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Missoula MT
1052 AM MDT FRI APR 7 2017

MTZ001-003-004-071745-
Flathead/Mission Valleys MT-Lower Clark Fork Region MT-
Kootenai/Cabinet Region MT-
1052 AM MDT FRI APR 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE...SOUTH CENTRAL
LINCOLN...CENTRAL SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES UNTIL
1145 AM MDT...

At 1051 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Thompson Falls, moving northeast at 40 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Snider, Eddy, Proctor, Bend, Weeksville, Lake Mary Ronan, Elmo,
Marion, Niarada, Dayton and Lonepine.

LAT...LON 4745 11514 4783 11554 4830 11465 4786 11420
TIME...MOT...LOC 1651Z 234DEG 36KT 4773 11520

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Lower Clark Fork Region

When
April 7, 10:30 AM MST to 4:30 PM MST
Where
Lower Clark Fork Region forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
47.286, -114.685 (the zone’s center; the record gives no point)

A tree feel onto a transmission line in the Nine Mile area a little after noon causing over three thousand customers to be without power for several hours. Another storm produced strong winds that caused two bull pine trees to fall and damaged part of a roof in the Evaro area around 509 pm MDT.

High Wind, Flathead/Mission Valleys

When
April 7, 10:45 AM MST to 4:30 PM MST
Where
Flathead/Mission Valleys forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
47.872, -114.424 (the zone’s center; the record gives no point)

Close to seventeen incidents of fallen trees with various damage from strong gusty winds over 50 mph were reported across the Flathead Valley and Flathead Lake areas. Damages included signs, a totaled porch, power lines down and damage to several roofs including one that was partially torn off.

Strong Wind, Kootenai/Cabinet Region

When
April 7, 10:45 AM MST to 4:30 PM MST
Where
Kootenai/Cabinet Region forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
48.171, -114.863 (the zone’s center; the record gives no point)

Two incidents of trees blocking the road and two power outages were reported from Libby to Kila due to strong wind gusts.

Strong Wind, Potomac / Seeley Lake Region

When
April 7, 10:45 AM MST to 4:30 PM MST
Where
Potomac / Seeley Lake Region forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
46.986, -113.597 (the zone’s center; the record gives no point)

A local resort in Seeley Lake reported strong winds that caused several trees to fall on their property.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691219, 691204, 691217, 691218.